Is Acne Drug Linked to Teen Suicide?

Evidence that Florida teen Charles Bishop had a prescription for Accutane raises new questions about a potential link between the powerful acne drug and depression.

It's not known if Bishop, 15, actually used the medication prior to his fatal crash of a stolen airplane into a Tampa skyscraper. Law enforcement officials say toxicology tests, which could confirm the presence of the drug in Bishop, will not be completed for another two weeks.

Nor is it clear that use of the drug definitely can cause psychological side effects. The drug's maker, Roche Pharmaceuticals, says there is no scientific evidence linking Accutane with depression or suicide. However, Roche has listed one of the possible side effects as depression and thoughts of suicide.

In order to take the drug, a patient must sign an "informed consent" statement verifying that they are aware of these side effects. Roche maintains that the new consent forms are causing parents and doctors to pay more attention to these problems.

Mixed Views of Emotional Effects

A recent study in The New England Journal of Medicine found no association between Accutane and depression, suicide, or other psychiatric problems when compared to patients being treated with antibiotics.

Dr. Neal Korman, a dermatologist at Case Western Reserve University Hospitals, thinks Accutane may actually improve a patient's emotional outlook.

"My opinion is that if anything, Accutane for teenagers and young adults with severe disfiguring acne is much more likely to help their mental state because it makes them better and makes them less depressed and less likely to be suicidal," said Korman.

Dr. Henry Lim, the chairman of the dermatology department at Henry Ford Health System in Detroit, notes that in the 18 years that he has prescribed Accutane, only one patient has become depressed. After the patient stopped using the medication, the depression went away.

But other experts and members of the U.S. government are more apprehensive about the drug.

Dr. Ted Daly, director of pediatric dermatology at Nassau University Medical Center in New York, says in his 20 years of experience with Accutane he has in fact seen a number of cases where the drug appears to negatively effect a patient's emotional state.

While Daly agrees with the manufacturers that there is no scientific proof linking the drug and depression, he also says he would be very cautious about prescribing the drug to a patient with emotional problems.

Government Concern

The current drug warnings and consent form requirement came about in January 2001 as a result of congressional hearings and a Food and Drug Administration advisory committee meeting on Accutane's potential side effects.

During the hearings, Rep. Bart Stupak, D-Mich., called for more study into the effects of Accutane. Stupak's 17-year-old son was taking the drug when he committed suicide in May 1999.

"Although it is difficult to make a reasonable linkage [between suicide and the drug], the agency is compelled to do something because the outcome … is so serious," said FDA spokeswoman Jonca Bull. "It seemed prudent to inform patients and prescribers if one suicide could be prevented, if someone became aware of the risk."

Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...